Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 99, NWS Kansas City, MO

June 28, 1997Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 28, 1997, 10:03 PM CDT for Doniphan County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 28, 1997, 10:03 PM CDT (03:03 UTC)
Expired
Jun 28, 1997, 11:00 PM CDT
In force
57 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Doniphan County, KS

What was reported inside it

TimeReportWhereRemark
Jun 28, 10:14 PM CDTHail 0.75Troy, KSDime-size hail was reported by the sheriff's office 7 miles west of Troy during a severe thunderstorm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2634 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2634 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

118 
WUUS1 KMCI 290302 RRA
SVRMCI
KSC043-290400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
1003 PM CDT SAT JUN 28 1997

* SEVERE THUNDERSTORM WARNING FOR
    DONIPHAN COUNTY - NORTHEAST KANSAS
 
* UNTIL 1100 PM CDT

* SOME LOCATIONS AFFECTED
    MORAY
    HIGHLAND

* AT 1000 PM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES WEST OF TROY MOVING SLOWLY NORTHWEST.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT 1 INCH OR LARGER
HAIL...WIND GUSTS TO 65 MPH AND DANGEROUS LIGHTNING.

WHEN THUNDERSTORMS ARE OCCURRING...DO NOT USE TELEPHONES OR OTHER
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY.

DJV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:38 PM CDT, 7 hours 25 minutes earlier.

Area forecast discussion, Jun 28, 2:38 PM CDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
238 PM CDT SAT JUN 28 1997

FORECAST CHALLENGES WILL BE CHANCES OF PRECIPITATION THROUGH
FORECAST PERIOD ALONG WITH TEMPERATURES. AFTERNOON HEATING COMBINED
WITH THE PRESENCE OF WEAK BOUNDARY THROUGH SOUTHERN AND WESTERN
PORTIONS OF THE FORECAST AREA SHOULD ALLOW SCATTERED/ISOLATED
CONVECTION TO FIRE INTO THIS EVENING. ACTIVITY SHOULD DIE DOWN
AFTER SUNSET...HOWEVER MODELS FORECAST H7 WAVE TO PUSH INTO
FORECAST AREA OVERNIGHT. BOTH PROFILERS AND 12Z UPPER-AIR ANALYSIS
HAVE SHOWN THIS FEATURE NICELY. ISOLATED/SCATTERED CONVECTION HAS
FIRED OVERNIGHT THE LAST COUPLE OF NIGHTS ACROSS CWA AND SEE NO
REASON TO AGAINST PERSISTANCE. WEAK MID-LEVEL FLOW WILL MEAN VERY
SLOW MOVING STORMS WITH THREAT FOR SOME LOCALLY HEAVY RAINFALL.

AGREE WITH NCEP DISCUSSIONS REGARDING STRENGTH OF NORTHERN PLAINS
SYSTEM AND PERSISTANCE OF EAST-WEST BOUNDARY JUST TO THE SOUTH OF
THE AREA THROUGH FORECAST PERIOD. TOMORROW AS SURFACE BOUNDARY AND
WEAK H7/H5 WAVE REMAIN IN THE VICINITY OF FORECAST AREA...FEEL THAT
ISOLATED CONVECTION STILL A POSSIBILITY. BETTER CHANCES FOR
PRECIPITATION ENTER INTO THE PICTURE ON SUNDAY NIGHT AND MONDAY AS
SIGNIFICANT LLJ DEVELOPS OUT OVER CENTRAL PLAINS AND MODELS HINT AT
POSSIBLE MCS.

BOTH FWC/FAN GUIDANCE NUMBERS APPEAR TO IN BALLPARK...WITH THE
EXCEPTION OF HIGHS ON MONDAY WHEN A COMPROMISE OF THE TWO WILL BE
USED.

.EAX...NONE.

MJM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:39 PM CDTFlash Flood WarningEAXDoniphan81 min
Jun 28, 10:20 PM CDTFlash Flood WarningEAXDoniphan3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.